Alabama, 2003

Damaging Wind in Alabama, June 2, 2003

June 2, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 2, 1:23 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 2, 1:23 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
223 PM CDT MON JUN 02 2003

THE SFC LOW OVER THE LOWER MS RIVER VALLEY CONTINUES TO DEEPEN AND
MOVE TO THE E-NE.  EXPECT THE SHOWERS AND STORMS TO INCREASE INTO THE
NIGHT TIME HOURS FOR US.  A COUPLE OF STORMS MAY REACH SEVERE LIMITS
TONIGHT AND TOMORROW.

WARM FRONT ASSOCIATED WITH SFC LOW WILL CONTINUE TO MOVE NORTHWARD
ACROSS THE CWA.  THIS WILL PUT US IN THE WARM SECTOR OVERNIGHT
KEEPING LOWS NEAR 70 FOR EVERYONE.

TRAILING COOL FRONT SHOULD PUSH ALL THE WAY THROUGH THE CWA BY
MID-DAY ON WEDNESDAY.  EVERYONE SHOULD SEE RAIN BETWEEN NOW AND
THEN.  SOME MORE THAN OTHERS OF COURSE.  MID TO HIGH CLOUDS RETURN ON
THURSDAY FROM THE ACTIVITY THAT WILL BE TAKING PLACE BACK TO OUR
WEST.  RAIN CHANCES LOOKING PRETTY GOOD FOR THE WEEKEND AS WX
PARAMETERS LINE-UP OVER US IN THE SWRLY FLOW.

BHM 070/079 064/080 060/ 7+30
MGM 072/083 067/084 064/ 4+42

.BHM...NONE.
Hazardous weather outlook, Jun 2, 12:30 PM CST, 8 hours 15 minutes before
ALZ011>015-017>050-022030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE STATE THIS
AFTERNOON AND EVENING WHICH WILL BRING MOIST AND UNSTABLE AIR BACK
INTO THE AREA. AN APPROACHING LOW PRESSURE SYSTEM ALONG WITH AN UPPER
LEVEL DISTURBANCE WILL COMBINE TO BRING SHOWERS AND THUNDERSTORMS
ACROSS WEST ALABAMA THIS AFTERNOON AND TO THE REST OF THE STATE
THROUGH THE OVERNIGHT HOURS. SOME STORMS WILL BE STRONG WITH AN
ISOLATED SEVERE THUNDERSTORM POSSIBLE.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG GUSTY WINDS, HAIL, AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MAKES ITS WAY THROUGH THE STATE ON TUESDAY.
SOME STRONG STORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING.  ON
WEDNESDAY...THE FRONTAL BOUNDARY HANGS AROUND SOUTHEAST ALABAMA AS
MOIST AND UNSTABLE AIR WILL STILL BE IN PLACE AND MAKE CONDITIONS
FAVORABLE FOR STRONG THUNDERSTORMS.  FOR THE WEEKEND...ANOTHER
COLD FRONT WILL APPROACH ALABAMA...WITH THE POSSIBILITY OF STRONG
THUNDERSTORMS FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.  HOWEVER THEY ARE ADVISED
TO KEEP UP WITH THE LATEST WEATHER CONDITIONS FOR TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 2, 7:39 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    SUTTLE                    AL   1.75 IN HAIL
06/02/03   PERRY                          PUBLIC REPORT OF GOLF
                                          BALL SIZE HAIL ON STATE
                                          HIGHWAY 14 NEAR SUTTLE
Local storm report, Jun 2, 7:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    BILLINGSLEY               AL   0.75 IN HAIL
06/02/03   AUTAUGA                        MONTGOMERY TELEVISION
                                          STATION REPORTED PENNY
                                          SIZE HAIL NEAR
                                          BILLINGSLEY
Local storm report, Jun 2, 7:59 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SYLVAN SPRINGS            AL   0.75 IN HAIL
06/02/03   JEFFERSON                      SPOUSE OF WEATHER SERVICE
                                          EMPLOYEE REPORTED PENNY
                                          SIZE HAIL NEAR SYLVAN
                                          SPRINGS
Local storm report, Jun 2, 8:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0842 PM    BESSEMER                  AL   1.25 IN HAIL
06/02/03   JEFFERSON                      PUBLIC REPORT OF HALF
                                          DOLLAR SIZE HAIL IN
                                          BESSEMER
Special weather statement, Jun 2, 8:11 PM CST, 34 minutes before
ALZ025-030315-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT MON JUN 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 1015 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS OF 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CALERA...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTEVALLO...
CALERA...ALABASTER...COLUMBIANA...PELHAM...WILSONVILLE...OAK MOUNTAIN
STATE PARK AND CHELSEA THROUGH 1015 PM CDT.

LAT...LON 3311 8695 3341 8674 3338 8639 3304 8656
Local storm report, Jun 2, 8:17 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT MON JUN 02 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    KENNEDY                   AL   0.75 IN HAIL
06/02/03   LAMAR                          COUNTY SHERIFFS OFFICE
                                          REPORTED PENNY SIZE HAIL
                                          SOUTH OF KENNEDY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
June 2, 8:45 PM CST
Where
Sumter County, Cuba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
32.433, -88.383

Two large trees were blown down. One tree fell on a home causing minor damage. The other tree fell on some power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370715.